Alert archive / Arkansas / Tornado Warnings in 2002

Tornado Warning 4, NWS Little Rock, AR

January 23, 2002Baxter County, Arkansas

NWS Little Rock, AR issued this tornado warning at Jan 23, 2002, 6:55 PM CST for Baxter County, Arkansas. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 23, 2002, 6:55 PM CST (00:55 UTC)
Expired
Jan 23, 2002, 7:35 PM CST
In force
40 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Baxter County, AR

The radar

The Springfield radar (KSGF), 133 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 23, 7:10 PM CSTThunderstorm Wind 50 EMountain Home, ARThunderstorm winds knocked down some power lines and damaged the roofs of some buildings.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 23, 4:30 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2002-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2002-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLZK 240055
TORLIT
ARC005-240135-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
655 PM CST WED JAN 23 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* TORNADO WARNING FOR...
  BAXTER COUNTY IN NORTH CENTRAL ARKANSAS

* UNTIL 735 PM CST

* AT 651 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 11 MILES SOUTHWEST OF LAKEVIEW...OR ABOUT 3 MILES EAST OF
  YELLVILLE...MOVING NORTHEAST AT 50 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  LAKEVIEW AROUND 700 PM CST
  MOUNTAIN HOME AROUND 705 PM CST

&&

A DOPPLER RADAR DETECTED TORNADO MEANS THERE IS A STRONG ROTATION
WITHIN A STORM. THE STORM MAY NOT BE PRODUCING A TORNADO AT THE
MOMENT...BUT IS EXPECTED TO DURING THE WARNING PERIOD. FOR YOUR
SAFETY...GO INDOORS NOW TO AN INTERIOR ROOM AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3649 9215 3631 9216 3620 9247 3625 9246
          3632 9256 3635 9252 3637 9257 3649 9230

$$

46

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at Jan 23, 4:00 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Jan 23, 4:00 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
400 PM CST WED JAN 23 2002

WARM HUMID AND UNSTABLE AIR IS IN PLACE IN MOST OF THE CWA AT ISSUE
TIME WAITING FOR THE COLD FRONT AND A SHORT WAVE IN SOUTHWEST FLOW
TO ARRIVE. THUNDERSTORMS IN OKLAHOMA SHOULD REACH INTO ARKANSAS THIS
EVENING AND SHOULD SEE INCREASE IN THUNDERSTORMS EARLY TONIGHT WITH
SOME SEVERE WEATHER LIKELY. WILL HAVE LIKELY TO CATEGORICAL POPS FOR
TONIGHT WITH MENTION OF SEVERE AND HEAVY RAIN. SEVERE AND HEAVY RAIN
THREAT SHOULD BE OUT OF THE CWA BY 12Z THURSDAY AS THE COLD FRONT
SHOULD BE MOSTLY OUT OF THE AREA. TEMPS WILL LIKELY STAY WELL INTO THE
60S THROUGH THE NIGHT UNTIL THE FRONT PASSES THEN TEMPS SHOULD DROP
TO NEAR FWC MINS. CONSIDERABLE MOISTURE REMAINS ON THURSDAY AS THE MAIN
UPPER TROF HANGS OUT TO THE WEST. WILL KEEP HIGH POPS GOING THROUGH
THURSDAY...BUT THE AIR SHOULD BE COOLER AND MORE STABLE...SO
PRECIPITATION  SHOULD BE MOSTLY RAIN. ENOUGH INSTABILITY REMAINS IN
THE SOUTHEAST IN THE MORNING TO CONTINUE A MENTION OF THUNDER THERE.
TEMPS SHOULD RISE LITTLE ON THURSDAY. WILL CONTINUE POPS INTO
THURSDAY NIGHT FOR LIGHT RAIN WITH CLOUDS HOLDING IN. WILL STAY NEAR
FWC MOS FOR MINS. UPPER TROF LOOKS LIKE IT WILL PASS OVER THE AREA ON
FRIDAY. WILL KEEP SOME CLOUDS IN THROUGH FRIDAY...BUT LOOKS LIKE MOISTURE
WILL BE TOO SCARCE FOR A MENTION OF PRECIPITATION. LOWER MOS MAXES
FOR FRIDAY IN THE MID 40S TO LOWER 50S LOOK REASONABLE. DRY AND MILD
WEATHER SHOULD MOVE IN AFTER THAT INTO MONDAY. WILL INCREASE CLOUDS
SUNDAY NIGHT AND MONDAY AND PUT IN A SLIGHT CHANCE OF RAIN FOR MONDAY
NIGHT AND EARLY TUESDAY AS ANOTHER SHORT WAVE MOVES ACROSS. ARCTIC FRONT
REACHES THE AREA ON WEDNESDAY AND WILL PUT IN A CHANCE OF RAIN FOR
THAT. LOOKS LIKE IMPACT OF ARCTIC AIR WILL REACH AREA AFTER NEXT
WEDNESDAY.

.LZK...FLASH FLOOD WATCH TONIGHT PARTS OF NORTHEAST
          ZONES 16-23>25-33-34

In the hours before

Special weather statement, Jan 23, 5:25 PM CST, 1 hour 30 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-240400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
525 PM CST WED JAN 23 2002

...TORNADO WATCH IN THE NORTHERN HALF OF ARKANSAS UNTIL 10 PM...

A WARM FRONT MOVED THROUGH ARKANSAS FROM THE SOUTH TODAY...WITH
VERY WARM AND UNSTABLE AIR SPREADING ACROSS THE STATE. MEANWHILE...
A STORM SYSTEM WAS FORMING IN THE SOUTHERN PLAINS...WITH AN
ASSOCIATED COLD FRONT SET TO BRING MUCH COOLER AIR INTO THE STATE
LATER TONIGHT. AHEAD OF THE SYSTEM...SCATTERED STRONG TO SEVERE
THUNDERSTORMS WERE ALREADY DEVELOPING NORTH AND WEST OF LITTLE ROCK.

A TORNADO WATCH HAS BEEN POSTED ACROSS THE NORTHERN HALF OF
ARKANSAS THROUGH 10 PM. THE WATCH INCLUDES AREAS NORTH OF
MENA...LITTLE ROCK AND BRINKLEY.

IN THE WATCH AREA...STORMS THAT BECOME SEVERE WILL PRODUCE
DIME SIZE HAIL OR LARGER AND STRONG TO DAMAGING WINDS...WITH
ISOLATED TORNADOES POSSIBLE.

LATER TONIGHT...THE STORM SYSTEM IN THE SOUTHERN PLAINS AND
ASSOCIATED COLD FRONT WILL PUSH INTO ARKANSAS...WITH ADDITIONAL
SEVERE WEATHER EXPECTED.

PEOPLE ACROSS ARKANSAS ARE ADVISED TO PREPARE FOR SEVERE WEATHER
TONIGHT. BE READY TO FIND A PLACE OF SAFETY IF A WARNING IS ISSUED
FOR YOUR AREA.

46

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 6:41 PM CSTTornado WarningLZKMarion39 min
Jan 23, 7:03 PM CSTSevere Thunderstorm WarningLZKJohnson42 min
Jan 23, 7:35 PM CSTSevere Thunderstorm WarningLZKScott35 min
Jan 23, 7:50 PM CSTSevere Thunderstorm WarningLZKPope25 min
Jan 23, 8:01 PM CSTSevere Thunderstorm WarningLZKYell44 min
Jan 23, 8:10 PM CSTSevere Thunderstorm WarningLZKSearcy, Van Buren35 min
Jan 23, 8:34 PM CSTTornado WarningLZKStone, Van Buren41 min
Jan 23, 9:00 PM CSTSevere Thunderstorm WarningLZKIzard40 min
Jan 23, 9:16 PM CSTSevere Thunderstorm WarningLZKCleburne, Van Buren44 min
Jan 23, 9:49 PM CSTSevere Thunderstorm WarningLZKIndependence36 min
Jan 23, 11:32 PM CSTSevere Thunderstorm WarningLZKLonoke43 min
Jan 23, 11:47 PM CSTSevere Thunderstorm WarningLZKPrairie28 min

Nearby

Tornado Warnings in Arkansas, 2002Every tornado warning in 2002Tornadoes in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.